Illinois, 2010Hail and Damaging Winds in Illinois, June 4, 2010
June 4, 2010 · NWS ILX · 8 events in 1 county or zone
A slowly approaching cold front interacted with an unstable airmass to produce widely scattered thunderstorms across the Illinois River Valley during the evening of June 4th. A few of the storms became severe across Fulton County, producing gusty winds and hail up to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slowly approaching cold front interacted with an unstable airmass to produce widely scattered thunderstorms across the Illinois River Valley during the evening of June 4th. A few of the storms became severe across Fulton County, producing gusty winds and hail up to 2 inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 4, 2:00 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 4, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT FRI JUN 4 2010
.DISCUSSION...
ISSUED 300 PM CDT FRI JUN 4 2010
SHORT TERM...TONIGHT THROUGH MONDAY...
MAIN FORECAST ITEM IN THE SHORT TERM WILL BE THE POTENTIAL FOR
SEVERE WEATHER AND EXCESSIVE RAINFALL TONIGHT AND SATURDAY. LEAD
IMPULSE IS MOVING ACROSS ILLINOIS AT THIS TIME...HOWEVER 18Z
SOUNDING DATA FROM LINCOLN INDICATES THE BASE OF A WARM CAPPING
LAYER AT ABOUT 5KFT. ON JUST SURFACE HEATING ALONE...THIS CAP WOULD
HOLD PRETTY STRONG. HOWEVER...SURFACE ANALYSIS SHOWS A CONFLUENT
ZONE FROM NORTHEASTERN MISSOURI INTO NORTH-CENTRAL ILLINOIS.
MECHANICAL LIFT ALONG THIS BOUNDARY MAY BE SUFFICIENT FOR BOUNDARY
LAYER PARCELS TO REACH THE LEVEL OF FREE CONVECTION. THUNDERSTORM
DEVELOPMENT WOULD THEN PRETTY RAPID GIVEN MLCAPES 2000-2500 J/KG AND
EFFECTIVE BULK SHEAR OF 35-40 KT. WITH THESE FACTORS IN MIND...WILL
GO WITH LIKELY POPS OVER THE NORTHWEST THIS EVENING. THE EXPECTED
STORMS WILL THEN CONSOLIDATE INTO AN MCS WHICH WILL TRACK ACROSS THE
NORTHERN THIRD OF THE STATE OVERNIGHT.
MEANWHILE...ANOTHER CONVECTIVE COMPLEX IS FORECAST TO DEVELOP LATER
TONIGHT FURTHER WEST OVER EASTERN NEBRASKA/KANSAS AND COME EASTWARD
OVERNIGHT. THIS ACTIVITY WILL PROBABLY HOLD TOGETHER AS IT ENTERS
NORTH-CENTRAL ILLINOIS BY 12Z SAT. SEVERE WEATHER WILL ALSO BE
LIKELY WITH THIS FEATURE...ALONG WITH AN INCREASING THREAT FOR HEAVY
RAINFALL. FLASH FLOOD GUIDANCE VALUES OVER SOME COUNTIES OF
NORTH-CENTRAL ILLINOIS ARE AROUND 2 INCHES WITHIN 6 HOURS...WHICH
WILL BE WITHIN REACH CONSIDERING THE UPPER FLOW PARALLEL TO THE LOW
LEVEL FORCING ALONG WITH THE MULTIPLE HITS FROM AT LEAST 2
CONVECTIVE SYSTEMS. WILL ISSUE A FLASH FLOOD WATCH FOR FULTON-
TAZEWELL-MCLEAN COUNTIES AND NORTHWARD FOR 12Z SAT TIL 00Z SUN.
TIMES MAY NEED TO BE ADJUSTED DEPENDING ON HOW FAR WEST THE STORMS
DEVELOP OVERNIGHT...OR IF THEY LINGER LONGER THAN EXPECTED SATURDAY
EVENING.
A BRIEF BREAK FROM THE ACTIVE WEATHER WILL ARRIVE FOR SUNDAY THROUGH
MONDAY AS THE EFFECTIVE SURFACE BOUNDARY DRIFTS TO THE SOUTH OF
CENTRAL ILLINOIS.
LONG TERM...TUESDAY THROUGH FRIDAY...
ON TUESDAY...A SURFACE LOW IS FORECAST TO DEVELOP OVER THE CENTRAL
PLAINS ALONG THE TAIL END OF THE STALLED OUT FRONT TO OUR SOUTH.
THIS LOW WILL THEN MIGRATE EASTWARD PROVIDING ANOTHER SHOT AT
PRECIPITATION BEGINNING PERHAPS MONDAY NIGHT BUT MORE LIKELY TUESDAY
THROUGH WEDNESDAY. THIS WILL PROVIDE ANOTHER OPPORTUNITY FOR HEAVY
RAINFALL DEPENDING ON THE ORIENTATION OF THE SURFACE FRONT AND HOW
FAR NORTH IT GETS. AFTER THAT...THE 12Z ECMWF AND GFS ARE NOW IN
AGREEMENT THAT UPPER TROUGHING WILL INCREASE OVER THE NORTHEAST...
WHICH SUGGESTS A DECENT HIGH PRESSURE SYSTEM WITH DRIER AIR FOR
THURSDAY AND FRIDAY.
04
&&
.AVIATION...
ISSUED 1245 PM CDT FRI JUN 4 2010
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE FROM MID
AFTERNOON UNTIL SUNSET ACROSS THE CENTRAL IL AIRPORT TERMINALS WITH
CEILINGS AND VISIBILITIES LOWERING TO MVFR CATEGORY IF THEY OCCUR.
MCS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA INTO IA OVERNIGHT TO
SPREAD SHOWERS AND THUNDERSTORMS ESE ACROSS CENTRAL IL LATE TONIGHT
AND SAT MORNING MAINLY AFTER 08Z/3 AM. HAVE LOWEST IFR CEILINGS AND
VISIBILITIES WITH HEAVIEST RAINS OVER NORTHERN TAF SITES OF PIA AND
BMI. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH BY MIDDAY SAT ACROSS
CENTRAL IL WITH IMPROVING CEILINGS AND VISIBILITIES PROBABLY BACK TO
VFR CONDITIONS. SW WINDS 10 TO 15 KTS WITH GUSTS NEAR 20 KTS THIS
AFTERNOON BECOME LIGHT SSW TONIGHT AND SW NEAR 10 KTS SAT MORNING.
HUETTL
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR
ILZ027>031-036>038.
&&
Hazardous weather outlook, Jun 4, 1:50 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT FRI JUN 4 2010
ILZ027>031-036-037-040-041-047-051200-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
250 PM CDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH SUNSET...
AS A COLD FRONT MOVES TOWARD CENTRAL ILLINOIS FROM THE NORTHWEST.
THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL...HEAVY RAIN
AND FREQUENT LIGHTNING. RAINFALL AMOUNTS AROUND ONE INCH WILL BE
POSSIBLE OVER A SHORT PERIOD OF TIME.
THE ILLINOIS RIVER DOWNSTREAM OF PEORIA IS EXPECTED TO REMAIN OR
GET INTO FLOOD FOR THE NEXT SEVERAL DAYS. THE SPOON RIVER AT LONDON
MILLS IS EXPECTED TO FALL BELOW FLOOD STAGE BY EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FRONT WILL STALL OUT ACROSS THE AREA ON SATURDAY...SETTING THE
STAGE FOR ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS...
ESPECIALLY SATURDAY MORNING...WITH THE HEAVIEST RAINS OVER 1 INCH
FROM I-74 NORTH. THE MAIN THREATS WILL CONTINUE TO BE DAMAGING
WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM...AND THEN AGAIN TOWARD
SUNRISE SATURDAY.
ILZ038-042>046-048>057-061>063-066>068-073-051200-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
250 PM CDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING...AS A COLD FRONT MOVES TOWARD CENTRAL
ILLINOIS FROM THE NORTHWEST. THE MAIN THREATS WILL BE DAMAGING
WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. RAINFALL
AMOUNTS AROUND ONE INCH WILL BE POSSIBLE OVER A SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FRONT WILL STALL OUT ACROSS THE AREA ON SATURDAY...SETTING THE
STAGE FOR ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS...
ESPECIALLY SATURDAY MORNING...WITH THE HEAVIEST RAINS OVER 1 INCH
FROM I-74 NORTH. THE MAIN THREATS WILL CONTINUE TO BE DAMAGING
WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 11 PM.
ILZ071-072-051200-
CLAY-RICHLAND-
250 PM CDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING...AS A COLD FRONT MOVES TOWARD CENTRAL ILLINOIS FROM
THE NORTHWEST. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. RAINFALL AMOUNTS AROUND
ONE INCH WILL BE POSSIBLE OVER A SHORT PERIOD OF TIME.
THE LITTLE WABASH RIVER AT CLAY CITY IS EXPECTED TO BE IN FLOOD
THROUGH SUNDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FRONT WILL STALL OUT ACROSS THE AREA ON SATURDAY...SETTING THE
STAGE FOR ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS...
ESPECIALLY SATURDAY MORNING. THE MAIN THREATS WILL CONTINUE TO BE
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY
RAIN.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 11 PM.
KH
In the hours before
Special weather statement, Jun 4, 3:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
458 PM CDT FRI JUN 4 2010
ILZ027-042245-
KNOX-
458 PM CDT FRI JUN 4 2010
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN KNOX COUNTY UNTIL 545 PM
CDT...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ABINGDON...OR 11 MILES SOUTHEAST
OF MONMOUTH...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...
MAQUON...
GILSON...
YATES CITY...
WILLIAMSFIELD...
OTHER LOCATIONS AFFECTED INCLUDE...ST. AUGUSTINE AND DELONG.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4097 8999 4072 8999 4071 9046 4093 9045
TIME...MOT...LOC 2157Z 262DEG 30KT 4079 9045
BAK
Thunderstorm Wind, Fulton
- When
- June 4, 4:30 PM CST to 4:31 PM CST
- Where
- Fulton County, 3 mi N of Marietta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 40.543, -90.380
Several two to three-inch diameter tree limbs were blown down. A sign was damaged near a church.
Thunderstorm Wind, Fulton
- When
- June 4, 4:35 PM CST to 4:36 PM CST
- Where
- Fulton County, 1 mi N of Smithfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.484, -90.280
Two telephone poles leaned over due to high winds.
Thunderstorm Wind, Fulton
- When
- June 4, 4:35 PM CST to 4:36 PM CST
- Where
- Fulton County, 3 mi N of Marietta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.543, -90.380
Several tree limbs were blown down. Shingles were stripped off a few homes.
Hail, Fulton
- When
- June 4, 6:46 PM CST to 6:47 PM CST
- Where
- Fulton County, Lewistown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -90.150
Hail, Fulton
- When
- June 4, 6:49 PM CST to 6:50 PM CST
- Where
- Fulton County, Lewistown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -90.150
Thunderstorm Wind, Fulton
- When
- June 4, 6:51 PM CST to 6:52 PM CST
- Where
- Fulton County, Lewistown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -90.150
Large tree limbs were snapped.
Hail, Fulton
- When
- June 4, 6:55 PM CST to 6:56 PM CST
- Where
- Fulton County, 4 mi ESE of Lewistown
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.378, -90.080
Thunderstorm Wind, Fulton
- When
- June 4, 6:55 PM CST to 6:56 PM CST
- Where
- Fulton County, 1 mi N of Lewistown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.414, -90.150
A carport was severely damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 4, 20101 death · 1 event
- Heat in Nevada, June 4, 20101 death · 1 event
- Heat in Texas, June 4, 20101 death · 1 event
- Flood in Wyoming, June 4 to 13, 2010$12 million · 1 event
- Flash Flooding and Flooding in Iowa, June 4 to 6, 2010$1.3 million · 1.75 in hail · 18 events
- Flooding and Hail in Ohio, June 4 to 5, 2010$445,000 · 1.25 in hail · 28 events
- Damaging Winds in Michigan, June 4, 2010$1.3 million · 70 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$665,000 · 4 in hail · 11 events
- Flash Flood and Hail in Missouri, June 4, 2010$511,000 · 1.5 in hail · 5 events
- Flash Flooding and Damaging Wind in Alabama, June 4, 20103 injured · $169,000 · 4 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$190,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 4, 2010$87,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236539, 236540, 236542, 236532, 236534, 236544, 236536, 236548.